Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 19, NWS Binghamton, NY

June 23, 1998Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 23, 1998, 2:06 PM EDT for Steuben County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 2:06 PM EDT (18:06 UTC)
Expired
Jun 23, 1998, 4:10 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Steuben County, NY

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 231807
FFWBGM
NYC101-232010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 410 PM EDT

* AT 200 PM... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN CENTRAL STEUBEN COUNTY SOUTH OF
  AVOCA... MOVING SLOWLY SOUTHEAST.

* DOPPLER RADAR INDICATED 2 TO 3 INCHES OF RAIN HAS FALLEN IN PARTS
OF THE UPPER COHOCTON AND CANISTEO RIVER BASINS IN NORTHWEST STEUBEN
COUNTY. A SPOTTER REPORTED 3.4 INCHES OF RAIN IN 25 MINUTES IN
AVOCA. STREAMS AND CREEKS CAN BE EXPECTE.D TO RISE VERY RAPIDLY
ACROSS MUCH OF THE COUNTY.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

WALDSTREICHER


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:35 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 9:35 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 AM EDT TUE JUN 23 1998

A FAIRLY SIMILAR SCENARIO TO THIS TIME YDY.  LWR CLDS THAT HAD ADVECTED
WWD INTO THE RGN OVRNT ARE GRDLY BREAKING UP ATTM.  MEANWHILE...ONE
BAND OF ENHANCED CLDS/SCTD SHRA IS EXITING THE FA TO THE E WHILE
ANOTHER APPCHS FROM WNY.  THE FEATURE BACK TO THE W WILL BE THE ONE FOR
US TO WATCH THIS AFTN.  UL JET AXIS IS EASILY SEEN THIS MRNG FROM THE
GRT LKS RGN INTO SRN QUE.  LATEST MESO-ETA AND RUC OUTPUT BOTH DVLP A
SPEED MAX TO OUR N THIS AFTN WITH FLOW BCMG DIFFLUENT IN OUR NECK OF
THE WOODS BY 18Z-21Z.  THIS SHUD ASSIST IN ENHANCING LL MCON ALG WK SFC
TROF THAT IS PROGGED TO FORM THRU CNY LTR TDY.  IN ADDITION...A 5H S/W
WILL ALSO MOVE TWDS US DURG THE AFTN WITH ASSOCD PVA/MID LVL COOLING.
LKLY POPS LOOK FINE MOST AREAS.  I/LL ALSO LEAVE POPS IN THE CHC CAT
ACRS FAR SERN SXNS WITH LTR TIMING ANTICIPATED.  VERY +RA LCLLY AGN THE
MAIN THREAT WITH PWAT < 1.5" AND LGT STEERING FLOW.  AT THIS PT...I
FEEL THERE WILL BE ENUF BRKS OF SS TO ALLOW CAPES TO REACH THE
1000-1500 RANGE...PSBLY HIER UP N WITH MORE HTG PSBL.

MAX TEMPS SEEM OK BASED ON 12Z SNDGS AND XPCTD CLD COVER.

WRK ZNS GONE.z

.BGM...NONE.

JUREWICZ

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.